Sexual Side Effects of Statins

dr_duane_graveline_m.d._134By Duane Graveline, M.D., M.P.H.

Impotence, Loss of Libido and Erectile Dysfunction - ED

The pharmaceutical industry would lead us to believe that rapidly bottoming out our natural cholesterol levels through the use of statin drugs is a relatively innocuous process of definite benefit to society.

But as we learn more each day of this ubiquitous and unique cholesterol substance, we must question the veracity of their medical advisors. Cholesterol is perhaps the most important substance in our lives for we could not live without an abundant supply of it in our bodies. Researchers everywhere are learning how extraordinarily complex and often surprising are the pathways that produce and metabolize cholesterol.

Cholesterol is the precursor for a whole class of hormones known as the steroid hormones that are absolutely critical for life, as we know it. These hormones determine our sexuality, control the reproductive process, and regulate blood sugar levels and mineral metabolism. This same substance that society has been taught to fear happens to be the sole source for our hormones, androgen, estrogen and progesterone.

Researchers marvel at the remarkable similarity in chemical structure these hormones have with each other and with the original cholesterol parent from which they are derived.

One might say the glaring family resemblance attests to the mighty power of a methyl group here and a carboxyl group there. The destiny of us all is marvelously controlled by such seemingly minor changes. Now with the much-touted statin drugs we are reducing the bio-availability of our natural cholesterol to levels never before seen in large population groups.

Anecdotal reports have been surfacing for years of impotence, loss of libido and erectile dysfunction ( E.D.) associated with statin drug use. I have summarized the available review articles, called attention to the most relevant of anecdotal case reports, reviewed relevant research studies and included a list of most relevant references in the preparation of this article.

The findings of Kash Rizvi et al in their 2002 review of erectile dysfunction ( ref. 1 ) leave little doubt that a strong relationship exists between the taking of statin drugs and erectile dysfunction. They found the highest number of cases of E.D. among simvastatin users although this could be due to the strong market share of Zocor at the time of their review. All statin drugs avilable at the time were shown to have associated cases of E.D. as were non-statin cholesterol lowering drugs like fibrates.

Applying the criteria suggested by Sackett and colleagues in their book, "Clinical Epidemiology: A Basic Science for Clinical Medicine" most would say that the strength of the relationship is sufficiently strong that it should be called "probably causal".

This comes regardless of the indefinite nature of the many factors contributing to erectile dysfunction and impotence such as the psychologic influences in a post-myocardial infarction situation, co-existing medical conditions and the well-known tendency for under-reporting and possible contributions from other medications known to be possibly contributory.

It is not an easy subject to investigate. They reported 42 cases of erectile dysfunction associated with simvastatin in an Australian study with four having recurrence with rechallenge. As might be expected, the strongest factor in proving causality has been recurrence of the problem with statin rechallenge.

In a review of France and Spain's adverse drug reports by Bagheri and others, 74 cases of impotence associated with statin drug use were reported. In 85% of these cases the condition regressed completely when the statin drug was stopped.

Six of the French cases reported return of symptoms with rechallenge. The others presumably "passed" on the offer to retake the statin. This review failed to find a significant difference between statins in regards to impotence frequency.

Bruckert et al concluded that erectile dysfunction is a frequent disorder in hyperlipidemic men treated with statins. Their study group consisted of 339 age-matched men 40-50 years of age. If these otherwise healthy men were on either a statin drug or a fibrate derivative, impotence was much more likely.

L. de Graff and colleagues reported that decreased libido is a probable adverse drug reaction of statin drugs and is generally reversible. They added that this reaction may be caused by low serum testosterone levels, mainly due to cholesterol depletion.

They reported two cases of low libido during statin drug use in which low serum testosterone levels returned to normal levels after the statin drug was discontinued.

Jackson reported on five men with coronary artery disease who developed impotence within one week of starting treatment with simvastatin 10 mg or having the dose increased to 20 mg.

Within one week of stopping simvastatin, sexual function was restored. Two patients were rechallenged with simvastatin and impotence recurred. Jackson suggested that simvastatin may affect the central nervous system directly by passing through the blood-brain-barrier.

All investigators in this field stress the likelihood of gross under-reporting of impotence, erectile dysfunction and loss of libido in the usual doctor / patient interaction.

If the examining physician does not specifically ask the question as to sexuality problems, it is very unlikely to be brought up by the patient. When studied as a separate issue, however, the preceding reports well document the importance of impotence, loss of libido and erectile dysfunction as a statin drug side effect.

Although some postulate a central nervous system explanation for the effect of statins on sexuality, diminished testosterone production due to relative depletion by statins of its cholesterol precursor deserves serious consideration as a causative factor.

References
1. Rizvi K and others. Do lipid lowering drugs cause erectile dysfunction? A systematic review. Family Practice 19 (1):95-8, 2002.  http://fampra.oxfordjournals.org/content/19/1/95.full.pdf
2. Jackson G. Simvastatin and impotence. BMJ 315:31, 1997
3. Bruckert E and others. Men treated with hypolipidaemic drugs complain more frequently of erectile dysfunction. J Clin Pharm Ther 21(2):89-94, 1996
4. L de Graff and others. Is decreased libido associated with the use of HMG-CoA-reductase-inhibitors? B J Clin Pharmacol 58(3):326-8, 2004
5. Bagheri H and others. HMG CoA Reductase and erectile dysfunction: analysis of spontaneous reporting in France and Spain.
6. Adverse Drug Reactions Advisory Committee. Simvastatin and adverse endocrine effects in men. Aust. Adverse Drug Reactions Bull 14:10, 1995.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor

Updated July 2011


DMCA.com